B12 deficiency & muscle weakness & muscle fatigue

I have B12 deficiency due to long tem (6 years) use of Omeprazole. I have had most of the symptoms of B12 deficiency and most have gone following B12 therapy (Jarrow sublingual tablets) since 23 June. My most concerning symptom has been progressive muscle fatigue (jelly legs on exercise) and muscle weakness and this has not responded whatsoever to B12 therapy (it had got worse if anything). I believe what I am experiencing is metabolic rather than neurological. I have had a very high CPK test result of 6,332 and have been referred for polymyositis. Does anyone have any experience of recovery of muscle fatigue due to B12 deficiency and could you describe your experience please. Many thanks everyone out there!

9 Replies

  • My experiences:

    When on normal B12 regime I would really struggle to do any exercises that involved using my muscles within a short period of receiving a maintenance shot and this would gradually get worse as time from maintenance shot elapsed.

    I had problems with lower back due to muscle weakness there - forever pulling muscles doing simple tasks areound the house.

    I now treat myself. My back problems have gone entirely and I don't have any problems with my exercises.

    B12 plays a key role in cell reproduction as well as maintennce of nerve cells and it isn't entirely clear what causes muscle weakness - it could be wasting of muscles or it could be down to attenuation of nerve signals and there are probably a load of other possibilities ... it could also be a mixture. It can take a while for the body to repair damage done by a long term B12 deficiency and if the problem is down to something about the muscle itself rather than nerve signals this will obviously take a bit of time.

    The impression that things are getting worse may possibly be down to greater awareness as other damage heals.

    Know this doesn't give you any definitive answers but hope it helps a bit.

  • Gambit62 thanks for the reply. Can you describe the muscle weakness you experienced. For me my leg muscles won't tolerate exercise and so they fatigue prematurely and also become weaker as a result. It feels like the energy from food is not converting to the muscles. It is not nerve weakness I experience. I am trying to figure out if others experience this kind of muscle fatigue and weakness with B12 deficiency.

  • What I remember is a mixture of nerve and just generally being weak. Part was trying to move muscles and it not just happening but I do some exercises every morning and just before my shots I was really struggling to find the strength to do even half the number I was doing just after - and that was lack of energy rather than not moving. Lifting my legs (yes went for a run after the warmups) was very tiring as well and the run was more of a fast shuffle than a genuine jog.

    People experience B12 deficiency in so many ways ... and one thing that doesn't help is that not only are there problems with nerve signals getting through to the brain but also problems with the way the brain interprets it. Even if nobody else out there has exactly the same experience as you doesn't mean it isn't B12

  • My recent experience while having injections has been that my legs and breathing are working better when I walk. I was having the sensation that my legs were very heavy and immoveable and I was really struggling just to walk a short distance up the road. Longer walks on better days would begin ok, then suddenly I'd get very weak and shaky. This still comes and goes. At the same time it felt like there was a tight band around my chest making it hard to breathe. This has improved. I don't feel back to normal but I feel an improvement.

  • thanks Frodo and Gambit for your replies. My sense is that I am getting better as I feel fantastic since supplementing with B12 and virtually all my symptoms disappeared within a short (one month) period. That said, the strength in my legs is just not there and they don't have enough strength to think about running. I walk and even on the level and my legs quickly run out of energy and become like jelly.

  • Hello Robin! Same-sies. I feel like the weakness in my legs is worse, but maybe it just seems that way because so many other symptoms improved, and now I'm trying to move more. Your post was 7 months ago - have you improved? (I hope!)

  • Not sure if this is of any help to you Robin Young 1201 ?

    Just like to mention that B12 can mimic Hypothyroidism (you can have both B12 deficiency alongside Hypothyroidism)

    I have just checked up and CK is the same as CPK. I do know there is an inverse effect with Creatine Kinase and Hypothyroidism. When your CK is High your T3 will be low. (not good to have low T3,)

    Treat the T3 and the CK should come back down.

    I pointed out that high CK and Hypothyroidism have an inverse effect on each other to my Hubby's Doctor which led to Hubby having a Thyroid blood test.

    Not sure if this is connected with what you have though ?

    B12 Deficiency has similar symptoms to Thyroid (Hypothyroidism) such as the weakened muscles and many other similar symptoms.

    I have Hypothyroidism and had tiredness, weakened muscles and 'Exercise Resistance' at one point, a very odd thing ER, yet I was quite fit before, but my ER and weakened muscles was fixed almost overnight once medicated with enough thyroid medication and I am now thankfully back to normal.

    What bloods have you had done Robin ?

  • Hi Coastwalker and thanks for the reply. I first went to the doctor last October and had thyroid tested and was slightly underactive (I don't know the T3 result). I was then prescribed 25mg daily Levothyroxine and have had levels checked since and been advised that levels were 'fine'. I've just realised however that my ferritin level was just 30, which I think is quite low. I was on long term use of Omeprazole (40mg daily for 6 years and I believe that this was the source of all my troubles. I probably also need to check out iron deficiency. I have been told that I am not anaemic.

  • Hi Robin_ Young_1201,

    First thoughts is that you might be on too low a dose of Levothyroxine, 25mg is usually a 'starting dose'. Especially as you have some thyroid symptoms still going on your dose might need to be upped.

    Your thyroid bloods levels might be fine for your Doctor but is not fine for your body. Drs. cannot feel how you feel. Drs. also rely on unreliable thyroid bloods, so many thyroid patients are being overlooked or under treated with Hypothyroidism.

    I have several in my own Family who have thyroid 'symptoms' and have low within range FT4/FT3 or both,

    (FT4 and FT3 bloods are measures of Thyroid Hormone,) yet my family members have been told their thyroid bloods are 'normal.' They are now self treating.

    Have you heard of 'Stop The Thyroid Madness' (STTM) says it all in it's title, it's an American website, over here in UK we have 'Thyroid UK' I am on both Thyroid Uk and PAS here on 'Health Unlocked', I have learnt a lot from both sites.

    In Europe and America they have lowered their thyroid bloods so more hypo patients are found, but not in the UK.

    I always ask my Doctor for a print out of my bloods and their (important,) ranges and pop them up on Thyroid Uk for other members to read and give feed back, for reassurance, but I can now see for myself as I have learned from other members how to read my own bloods.

    I had to keep asking my Dr. to up my levothyroxine dose, because everytime the Levo was upped I felt normal for a while, then I went back down hill again, my weak aching, hurting, muscles, tiredness, brain fog, (NOT DEPRESSION as my Dr was hinting at,) Excercise Resistance, all over electric shocks just went over night each time my dose increased, so I knew I needed more Levo till I leveled out and stayed 'normal.'

    You really need to get to see your last Thyroid blood levels, everyone has a right to their own blood readings by law.

You may also like...